Michigan, 2006

Damaging Winds in Michigan, July 27, 2006

July 27, 2006 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 2:59 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 2:59 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT THU JUL 27 2006

.SHORT TERM/HYDROLOGY...
STORMS WERE CONTINUING TO DEVELOP AND INTENSIFY AHEAD OF A SHORT
WAVE THAT WAS OVER WESTERN IA. THE AIRMASS OVER NORTHERN INDIANA
AND SURROUNDING AREAS WAS VERY MOIST WITH PRECIPITABLE WATER
VALUES 1.75 INCHES TO 2.25 INCHES. EXPECT LOW LEVEL WIND FLOW TO
INCREASE FROM THE SW WITH A RATHER UNIDIRECTIONAL FLOW OVERNIGHT.
THIS SHOULD PROVIDE AN OPPORTUNITY FOR STORMS TO MOVE OVER THE
SAME AREA...AND INCREASE THE CHANCE FOR FLOODING. HAVE INCREASED
RAIN/STORM CHANCES TO CATEGORICAL OVER SOUTHERN AREAS WHERE THE
FLOOD WATCH IS IN EFFECT GIVEN SURGE OF 350K THETA E IN THE LOW
LEVELS. INCLUDED AREAS IN THE WATCH WERE RAINFALL AMOUNTS OF 1 TO
4 INCHES WERE RECORED AND WHERE FLOODING WAS OBSERVED LAST NIGHT.
THESE AREAS ALSO HAVE A GOOD CHANCE FOR HEAVY RAINFALL TONIGHT. KEPT
A CHANCE FOR STORMS FRIDAY AS SHORT WAVE MOVES THROUGH THE AREA.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...THE FORECAST FOCUS FOR THE LONG
TERM STILL IS ON THE BUILDING RIDGE AND THE HEAT THAT WILL RETURN
TO OUR AREA. 12Z MODELS ARE A LITTLE SLOWER TO BUILD THE RIDGE
THIS WEEKEND...MAINLY DUE TO SEVERAL SHORT WAVE FEATURES THAT
CONTINUE TO SHOW UP IN THE MODELS AND TOP THE RIDGE...HINDERING
ITS EASTWARD EXPANSION. NAM-WRF LOOKS TO STRENGTHEN THE REMAINS OF
THE TROPICAL CIRCULATION THAT MOVED OUT OF TEXAS YESTERDAY AND
LINGER IT OVER THE OHIO VALLEY BY SATURDAY. GFS LOOKS MORE
REASONABLE WITH THIS SYSTEM...MOVING IT MORE EAST AND ABSORBING IT
IN THE WEAK WESTERLY FLOW. THE GFS ALSO WANTS TO BRING ANOTHER
SHORT WAVE THROUGH THE AREA SATURDAY AFTERNOON. WHILE IT IS NOT
SHOWING MUCH DEVELOPMENT WITH THIS WAVE...CONCERNED THAT WITH THE
ABUNDANT LOW LEVEL MOISTURE...INCREASING HEAT AND ENERGY...THAT
AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT. THUS WILL ALLOW THE
CHANCE POPS TO RIDE FOR SATURDAY AFTERNOON. HOWEVER...DID REMOVE
POPS FOR OVERNIGHT FRIDAY NIGHT AND SATURDAY MORNING AS AREA LOOKS
TO BE BETWEEN SHORT WAVES. JUST TWEEKED REMAINING PORTION OF LONG
TERM AS TEMPS RISE INTO LOWER TO MID 90S. STILL LIKE THE SLOWER
AND MORE NORTH SOLUTIONS FOR POSSIBLE FRONTAL APPROACH BY DAY 7.
DID ADD LOW CHANCE POPS FOR NEXT THURSDAY FOR THIS FEATURE.

&&

.AVIATION...
A SHORT WAVE WAS APPROACHING THE AREA AHEAD OF A VERY MOIST AIRMASS
OVER N INDIANA. SOME CONVECTION ALREADY FIRING ALONG WEAK BOUNDARY
OVER THE AREA. GIVEN LOCATION OF CONVECTION AND INCREASING LOW LEVEL
WINDS...EXPECT CONVECTION TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON AND TONIGHT. GIVEN AMOUNT OF RAIN WITH SOME TRAINING OF
CONVECTION WITH UNIDIRECTION FLOW...HAVE GONE WITH CONDITIONS
BECOMING IFR OR TEMPO IFR ALONG WITH SOME FOG. THERE SHOULD BE SOME
IMPROVEMENT AFTER DAYBREAK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ013-INZ015-INZ016-
     INZ017-INZ018-INZ020-INZ022-INZ023-INZ024-INZ025-INZ026-
     INZ027-INZ032-INZ033-INZ034.

MI...NONE.
OH...FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ004-OHZ005-OHZ015-
     OHZ016-OHZ024-OHZ025.

LM...NONE.
&&

SHORT TERM/AVIATION...SKIPPER
LONG TERM....LASHLEY
Hazardous weather outlook, Jul 27, 4:49 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 AM EDT THU JUL 27 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
449 AM CDT THU JUL 27 2006 /549 AM EDT THU JUL 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY ALONG AND
SOUTH OF ROUTE 30. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED
TONIGHT...MAINLY ACROSS NORTHERN INDIANA AND NORTHWEST OHIO. THE
MAIN HAZARD ASSOCIATED WITH THE THUNDERSTORMS IS HEAVY RAIN. THE
POTENTIAL FOR HEAVY RAIN IS GREATEST TONIGHT...ESPECIALLY ACROSS
AREAS ALONG AND SOUTH OF ROUTE 30. RAINFALL RATES OF 2 TO 3 INCHES
PER HOUR ARE POSSIBLE. RUNOFF FROM THE STORMS MAY POTENTIALLY
LEAD TO FLOODING OF SMALL STREAMS AND URBAN AREAS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED THUNDERSTORM
PRODUCING DAMAGING WINDS TO 60 MPH AND PENNY SIZED HAIL CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER AN ISOLATED
STORM WITH DAMAGING WINDS AND LARGE HAIL CANNOT BE RULED OUT
FRIDAY AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

A RETURN OF HOT AND HUMID WEATHER IS EXPECTED FROM SATURDAY THROUGH
WEDNESDAY OF NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE
INTO THE 90S WITH HEAT INDICES REACHING THE UPPER 90S TO NEAR 100
EACH AFTERNOON. NIGHTTIME WILL NOT PROVIDE MUCH RELIEF WITH HIGH
HUMIDITY AND LOW TEMPERATURES FORECAST TO REMAIN IN THE 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED FLOODING...RAINFALL
RATES GREATER THAN ONE INCH PER HOUR THAT PERSIST FOR MORE THAN 30
MINUTES...AND RAINFALL TOTALS GREATER THAN 2 INCHES.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-281000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
549 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE IN THE STRONGEST STORMS
CREATING LOCALLY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT AN ISOLATED STORM
WITH GUSTY WINDS CANNOT BE RULED OUT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK/MURPHY

In the hours before

Local storm report, Jul 27, 5:27 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      MONTICELLO              40.75N 86.76W
07/27/2006                   WHITE              IN   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED THROUGHOUT COUNTY DUE TO HIGH WATER

&&

EBREON
Local storm report, Jul 27, 5:59 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     MARINE TSTM WIND MICHIGAN CITY           41.71N 86.88W
07/27/2006  M46 MPH          LA PORTE           IN   COAST GUARD

&&

EBREON

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 27, 6:18 PM EST to 6:19 PM EST
Where
Berrien County, 4 mi N of Buchanon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.883, -86.367

Numerous trees and power lines were blown down with some roads blocked by debris.

Thunderstorm Wind, Cass

When
July 27, 6:47 PM EST to 6:59 PM EST
Where
Cass County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.983

Trees and power lines were reported down in Dowagiac, Union City and Edwardsberg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519287, 5519288.